My 79 year old dad was prescribed Tramadol for back pain on April 5th. He began taking the recommended dose of 6 pills daily. Immediately his personality changed. He had no desire to do anything, he slept all day because he was unable to sleep at night. He also stopped eating. After 18 days he stopped the pills, but the sleeplessness and lack of interest remain. He ended up in the ER yesterday with chronic constipation due to these pills. He has been off the pills for 7 days as of today. How much longer will these symtoms last?
2 May 2011
It is hard to say really. It depends on how healthy his liver is and how fast he can metabolize the medicine. My guess is the maximum dose was way too much medicine for him. Usually when you start pain medicines in the elderly you dont want to start at the maximum dose. You want to use the least amount of drug you can that will give relief without side effects. He should have started a little slower. Older people react differently to medicines than younger people do. They tend to get more sedation and more difficulty with their bowels. Now that he has his bowels working again the medicine should start to clear his system. In the future, if he takes pain medications, dont start right in on the maximum dose. He should start slowly and gradually, over the course of a few days, work his way up to the higher doses. Pain drugs can have a cumulative effect in that the longer you take them the more you are affected by them.
Since he has been off the medicine a week now he should be getting better here soon. Make sure he is staying well hydrated because dehyration will slow the metabolism down. Make sure he is getting fiber for his bowels. You can give him some Benefiber, Citrucel or Metamucil if he doesnt want to eat much in the way of fruits, veggies, whole grains and beans. This should help his bowels, and really, it would be good for him to stay on the higher fiber. He will feel better. He should be trying to drink at least 64 oz. of water or juices a day to stay well hydrated. Being hydrated helps the body work so much better. It flushes the kidneys, helps keep the bowels soft and regular, it really helps any aspect of health you can think of. (Unless his Dr has restricted fluids due to a heart condition) Coffee and black tea (like Lipton or Luzianne etc) are not good sources of fluids because they dehydrate the body more than they replace. I hear from people who think since they drink iced tea all day long and are surprised to hear they are dehydrated! Some of the herbal teas are ok as well as soups and broths as long as they are not too high in sodium. Water is really best. I hope he is feeling better soon. Hopefully the Drs can find something that works better for him for pain. Can he take anything like Celebrex? He might do better on something like that but I really cant say since I dont know what other meds he takes and how his health is otherwise. He might do better with a different opioid in a low dose. Maybe something long acting would work better. Just be careful not to jump in too quick!
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have problems with all types of meds. I usually develope the rare side effects in drugs from B.P. meds and others. I am chemical sensitive. ...
2 answers • 12 Jun 2009
after my last operation i no longer need to take tramadol so i decided just to stop. Its been 3 weeks and i still cant sleep and have constant ...
2 answers • 21 Aug 2011
I have completed taking the medication took it prior to my travel to the philippines. One of the side effects is sensitivity to the sun. In my case I ...
1 answer • 6 Dec 2011
Has anyone had side effects from color of pills. I believe the TramadlADAP 37.5 has given symtoms of anger and depression and extreme sleepiness from ...
3 answers • 19 Jul 2012
Reduceing tramadol from 100 to 50 mg, how long will the side effects go by? and if stopped how long?
... will they last thn? ive been on 100 mg each day for last 4 years and im trying to reduce tht for last 2 days and im stll feeling the sweats and ...
4 answers • 21 Oct 2013